Do you have a headache? Stomach ache? Back pain? For many people, the first impulse when they feel pain is to reach for the bottle of Tylenol or their OTC painkiller of choice. In fact, painkillers are among the most popular drugs in the United States. But many may want to think twice about popping a pill for some pain. Researchers have found that some commonly used painkillers may be linked with hearing loss in women.
The researchers from Brigham and Women's Hospital in Massachusetts examined the link between hearing loss and use of aspirin, ibuprofen and acetaminophen. Aspirin is found in drugs like Bayer; ibuprofen is found in popular over-the-counter medications like Advil, and Motrin; and acetaminophen is found in Tylenol.
The researchers analyzed data from the Nurses' Health Study II, which examined 62,261 women. The women, who were between the ages of 31 and 48 at the beginning of the study, were followed for 14 years between 1995 and 2009. Of the total group, 12,012 women reported hearing loss.
The study found that women who took ibuprofen or acetaminophen two days or more per week had an increased link for hearing loss; their risk increased by 13 percent. The more often that women took either of those medications, the more likely she was to report hearing loss. In fact, that risk jumped by 24 percent for women who reported taking those painkillers more than six times a week. That link was found to be greater in women younger than 50 years old - particularly bad news for young people who, with their ear buds, are already at increased risk for hearing loss.
Dr. Sharon G. Curhan suggests that these medications may reduce blood flow to the cochlea in the ear. The cochlea is responsible for hearing, and a reduction of blood flow could impair its function. Aspirin was not found to have an increased risk for hearing loss.
Over 50 percent of Americans suffer from high-frequency hearing loss by the time they reach 60 years old.
Published by Medicaldaily.com